Alert archive / Vermont / Winter Storm Watches in 2021
Winter Storm Watch 3, NWS Burlington, VT
NWS Burlington, VT issued this winter storm watch at Feb 13, 2021, 3:22 PM EST for 11 counties in Vermont; 4 counties in New York. It took effect at Feb 15, 2021, 7:00 PM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Feb 13, 2021, 3:22 PM EST (20:22 UTC)
- In effect from
- Feb 15, 2021, 7:00 PM EST
- Expired
- Feb 14, 2021, 3:10 PM EST
- In force
- Issued by
- NWS Burlington, VT
Counties Clinton County, NY, Essex County, NY, Franklin County, NY, St. Lawrence County, NY, Addison County, VT, Caledonia County, VT, Chittenden County, VT, Essex County, VT, Franklin County, VT, Grand Isle County, VT, Lamoille County, VT, Orange County, VT, Orleans County, VT, Rutland County, VT, Washington County, VT
The radar
The Burlington radar (KCXX), 11 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 8.4 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1342 m above ground
- 0-6 km bulk shear
- 83 kt
- 0-1 km storm-relative helicity
- -132 m²/s²
- 0-3 km storm-relative helicity
- -27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
626 WWUS41 KBTV 132022 WSWBTV URGENT - WINTER WEATHER MESSAGE National Weather Service Burlington VT 322 PM EST Sat Feb 13 2021 NYZ034-035-VTZ005-006-008>012-017>019-141030- /O.NEW.KBTV.WS.A.0003.210216T0000Z-210217T0000Z/ Western Essex-Eastern Essex-Western Chittenden-Lamoille- Washington-Western Addison-Orange-Western Rutland-Windsor- Eastern Chittenden-Eastern Addison-Eastern Rutland- Including the cities of Lake Placid, Port Henry, Ticonderoga, Burlington, Johnson, Stowe, Montpelier, Middlebury, Vergennes, Bradford, Randolph, Rutland, Springfield, White River Junction, Underhill, Bristol, Ripton, East Wallingford, and Killington 322 PM EST Sat Feb 13 2021 ...WINTER STORM WATCH IN EFFECT FROM MONDAY EVENING THROUGH TUESDAY EVENING... * WHAT...Heavy snow possible. Total snow accumulations of 6 to 9 inches possible. * WHERE...Portions of central, northwest and southern Vermont and Essex County, New York. * WHEN...From late Monday evening through Tuesday. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the morning or evening commutes. * ADDITIONAL DETAILS...Moderate to locally heavy snow will be possible across the watch area between 10 pm Monday and 10 am Tuesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ For more information from the National Weather Service visit http://weather.gov/btv/winter
3 follow-up statements
678 WWUS41 KBTV 140829 WSWBTV URGENT - WINTER WEATHER MESSAGE National Weather Service Burlington VT 329 AM EST Sun Feb 14 2021 NYZ026>031-087-VTZ001>004-007-016-142200- /O.EXA.KBTV.WS.A.0003.210216T0000Z-210217T0000Z/ Northern St. Lawrence-Northern Franklin-Eastern Clinton- Southeastern St. Lawrence-Southern Franklin-Western Clinton- Southwestern St. Lawrence-Grand Isle-Western Franklin-Orleans- Essex-Caledonia-Eastern Franklin- Including the cities of Massena, Malone, Plattsburgh, Star Lake, Saranac Lake, Tupper Lake, Dannemora, Ogdensburg, Potsdam, Gouverneur, Alburgh, South Hero, St. Albans, Newport, Island Pond, St. Johnsbury, Enosburg Falls, and Richford 329 AM EST Sun Feb 14 2021 ...WINTER STORM WATCH IN EFFECT FROM MONDAY EVENING THROUGH TUESDAY EVENING... * WHAT...Heavy snow possible. Total snow accumulations of 6 to 10 inches possible. * WHERE...Portions of northeast and northwest Vermont and northern New York. * WHEN...From late Monday evening through Tuesday. * IMPACTS...Travel could be very difficult, especially during the Tuesday morning commute. * ADDITIONAL DETAILS...Moderate to locally heavy snow will be possible across the watch area between 10 pm Monday and 10 am Tuesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ NYZ034-035-VTZ005-006-008>012-017>019-142200- /O.CON.KBTV.WS.A.0003.210216T0000Z-210217T0000Z/ Western Essex-Eastern Essex-Western Chittenden-Lamoille- Washington-Western Addison-Orange-Western Rutland-Windsor- Eastern Chittenden-Eastern Addison-Eastern Rutland- Including the cities of Lake Placid, Port Henry, Ticonderoga, Burlington, Johnson, Stowe, Montpelier, Middlebury, Vergennes, Bradford, Randolph, Rutland, Springfield, White River Junction, Underhill, Bristol, Ripton, East Wallingford, and Killington 329 AM EST Sun Feb 14 2021 ...WINTER STORM WATCH REMAINS IN EFFECT FROM MONDAY EVENING THROUGH TUESDAY EVENING... * WHAT...Heavy snow possible. Total snow accumulations of 6 to 10 inches possible. * WHERE...Central and southern Vermont, portions of north central and northwest Vermont, and Essex County, New York. * WHEN...From late Monday evening through Tuesday. * IMPACTS...Travel could be very difficult, especially during the morning commute on Tuesday. * ADDITIONAL DETAILS...Moderate to locally heavy snow will be possible across the watch area between 10 pm Monday and 10 am Tuesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ For more information from the National Weather Service visit http://weather.gov/btv/winter
428 WWUS41 KBTV 141107 WSWBTV URGENT - WINTER WEATHER MESSAGE National Weather Service Burlington VT 607 AM EST Sun Feb 14 2021 NYZ026>031-034-035-087-VTZ001>012-016>019-142200- /O.CON.KBTV.WS.A.0003.210216T0000Z-210217T0000Z/ Northern St. Lawrence-Northern Franklin-Eastern Clinton- Southeastern St. Lawrence-Southern Franklin-Western Clinton- Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle- Western Franklin-Orleans-Essex-Western Chittenden-Lamoille- Caledonia-Washington-Western Addison-Orange-Western Rutland- Windsor-Eastern Franklin-Eastern Chittenden-Eastern Addison- Eastern Rutland- Including the cities of Massena, Malone, Plattsburgh, Star Lake, Saranac Lake, Tupper Lake, Dannemora, Lake Placid, Port Henry, Ticonderoga, Ogdensburg, Potsdam, Gouverneur, Alburgh, South Hero, St. Albans, Newport, Island Pond, Burlington, Johnson, Stowe, St. Johnsbury, Montpelier, Middlebury, Vergennes, Bradford, Randolph, Rutland, Springfield, White River Junction, Enosburg Falls, Richford, Underhill, Bristol, Ripton, East Wallingford, and Killington 607 AM EST Sun Feb 14 2021 ...WINTER STORM WATCH REMAINS IN EFFECT FROM MONDAY EVENING THROUGH TUESDAY EVENING... * WHAT...Heavy snow possible. Total snow accumulations of 6 to 10 inches possible. The potential for some mixed precipitation will also exist across parts of southern Vermont. * WHERE...All of northern New York and Vermont. * WHEN...From late Monday evening through Tuesday. * IMPACTS...Travel could be very difficult, especially during the Tuesday morning commute. * ADDITIONAL DETAILS...Moderate to locally heavy snow will be possible across the watch area between 10 pm Monday and 10 am Tuesday. The best potential for any mixed precipitation would be during the Tuesday morning commute across portions of Rutland and Windsor counties in Vermont. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ For more information from the National Weather Service visit http://weather.gov/btv/winter
438 WWUS41 KBTV 142010 WSWBTV URGENT - WINTER WEATHER MESSAGE National Weather Service Burlington VT 310 PM EST Sun Feb 14 2021 NYZ026>031-034-035-087-VTZ001>010-016>018-151000- /O.UPG.KBTV.WS.A.0003.210216T0000Z-210217T0000Z/ /O.NEW.KBTV.WS.W.0004.210216T0000Z-210217T0000Z/ Northern St. Lawrence-Northern Franklin-Eastern Clinton- Southeastern St. Lawrence-Southern Franklin-Western Clinton- Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle- Western Franklin-Orleans-Essex-Western Chittenden-Lamoille- Caledonia-Washington-Western Addison-Orange-Eastern Franklin- Eastern Chittenden-Eastern Addison- Including the cities of Massena, Malone, Plattsburgh, Star Lake, Saranac Lake, Tupper Lake, Dannemora, Lake Placid, Port Henry, Ticonderoga, Ogdensburg, Potsdam, Gouverneur, Alburgh, South Hero, St. Albans, Newport, Island Pond, Burlington, Johnson, Stowe, St. Johnsbury, Montpelier, Middlebury, Vergennes, Bradford, Randolph, Enosburg Falls, Richford, Underhill, Bristol, and Ripton 310 PM EST Sun Feb 14 2021 ...WINTER STORM WARNING IN EFFECT FROM 7 PM MONDAY TO 7 PM EST TUESDAY... * WHAT...Heavy snow expected. Total snow accumulations of 8 to 12 inches. * WHERE...Portions of central, northeast and northwest Vermont and northern New York. * WHEN...From 7 PM Monday to 7 PM EST Tuesday. * IMPACTS...Travel is expected to be very difficult. The hazardous conditions could impact the morning or evening commute, especially the Tuesday morning commute. * ADDITIONAL DETAILS...Moderate to heavy snow is expected between midnight Tuesday and 10 am Tuesday when snowfall rates could reach 1 to 2 inches per hour. Locally higher amounts around 12 inches possible within any mesobanding. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. Please allow extra time if travel is necessary. && $$ VTZ011-012-019-151000- /O.UPG.KBTV.WS.A.0003.210216T0000Z-210217T0000Z/ /O.NEW.KBTV.WS.W.0004.210216T0000Z-210217T0000Z/ Western Rutland-Windsor-Eastern Rutland- Including the cities of Rutland, Springfield, White River Junction, East Wallingford, and Killington 310 PM EST Sun Feb 14 2021 ...WINTER STORM WARNING IN EFFECT FROM 7 PM MONDAY TO 7 PM EST TUESDAY... * WHAT...Heavy snow expected with a mix of sleet at times. Total snow and sleet accumulations of 5 to 8 inches expected. * WHERE...Western Rutland, Windsor and Eastern Rutland Counties. * WHEN...From 7 PM Monday to 7 PM EST Tuesday. * IMPACTS...Travel is expected to be very difficult. The hazardous conditions could impact the morning or evening commute, especially the Tuesday morning commute. * ADDITIONAL DETAILS...Moderate to heavy snow is expected between midnight Tuesday and 10 am Tuesday when snowfall rates could reach 1 to 2 inches per hour. A period of a snow and sleet mix is expected to begin Tuesday morning and continue into the early afternoon before returning to snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. Please allow extra time if travel is necessary. && $$ For more information from the National Weather Service visit http://weather.gov/btv/winter
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this winter storm watch went out at Feb 13, 12:34 PM EST, 2 hours 48 minutes earlier.
Area forecast discussion, Feb 13, 12:34 PM EST, 2 hours 48 minutes before
Area Forecast Discussion National Weather Service Burlington VT 1234 PM EST Sat Feb 13 2021 .SYNOPSIS... A period of active weather will set up across the North Country over through the next week with multiple chances for snow expected. The first round of snow will come tonight into early Sunday morning with less than an inch of snow at most locations. Another round of light snow will be seen on Monday with a more potent system moving through the region on Tuesday where we could see modest snow accumulations across the region. Finally, the most potent system of the upcoming week will unfold late Thursday into Friday. This system will have the possibility to bring snow, rain and a wintry mix to the region. && .NEAR TERM /THROUGH SUNDAY/... As of 1226 PM EST Saturday...No significant changes were needed with this update. Mid and high clouds continue to stream over the region, resulting in filtered sunshine over much of the area. Temperatures wave risen into the 5-15F range in most places and don't expect much more than another couple of degrees of warming today. Snow will hold off until later this evening. The forecast has this covered, so just made some slight adjustments to sky cover to match the latest satellite trends. Previous Discussion...We have seen some mid-level clouds skirt across the North Country during the overnight hours but they have done little to stymie the rate our temperatures have fallen. Currently, all automated sites not located on Lake Champlain are well below zero with many locations across the North Country in the double digits below zero. If you are looking for a break from these warm temperatures, we hate to disappoint as clouds will be building across the region from the south and west during the morning hours. This will likely keep our afternoon highs a few degrees cooler than what was previously expected. Once again, our highs today will be close to our normal lows with temperatures in the teens. As we head into the evening hours, we will see some light snowfall move into the region ahead of an upper level shortwave. It's now looking like there will be quite the dry layer initially from 700 mb downward to the surface which will likely delay on the onset of the light snow. The radar will light up nicely after 7 PM but it likely won't be until 10 to 11 PM before the snow can finally start making it to the surface as the column will saturate from the top-down. Given this gradual saturation of the lower levels, we have gone ahead and lowered QPF and therefore our snow amounts. We are now looking at less than an inch of snow at most locations but 1-2 inches of snow will be possible above 2000 ft and across the St. Lawrence Valley. A strong mid- level jet streak will help push the shortwave through the region quickly with most of the snowfall already exiting to the east by sunrise on Sunday. It finally looks like we break out of the cold spell for a day as increasing mid-level heights across the east coast will help usher in warmer air. Afternoon highs on Sunday will climb into the low 20s across northern New York and the mid to upper 20s across Vermont. && .SHORT TERM /SUNDAY NIGHT THROUGH MONDAY/... As of 349 AM EST Saturday...Sunday night starts out dry, but we will then see increasing chances for light snow, especially during the day on Monday. Moisture moving through the southwest flow aloft that is established over the area and a general increase in frontogenetic forcing occurs as well to enhance precipitation chances on Monday, which could lead to a couple of inches snow over much of the area. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... As of 349 AM EST Saturday...Looking at an active period of weather Monday night through Friday. Monday night will see light snow coming to an end initially, but then a shortwave trough moving through the southwest flow will enhance the development of a surface low that passes south of Cape Cod on Tuesday. Deeper moisture and better forcing suggest more snow from this system than the Monday system. Could see several inches on Tuesday, especially over the southern half of Vermont and will have to monitor for the potential need of a winter weather advisory. System moves east Tuesday night and high pressure builds in for Wednesday and Thursday. This will be the only quiet period as upper level trough over the central part of the country moves east Thursday night into Friday. All long range data supports the idea of a stronger low pressure system developing at the surface with the upper trough and therefore enhances the potential for widespread precipitation across the Northeast Thursday night into Friday. Location of the low is the one thing not being handled well at this time. Would think we would see snow at the onset of the event, but right now mixed precipitation or even some rain cannot be ruled out on Friday. For now will just carry snow in the forecast for Thursday night and Friday. Definitely enough moisture with this system as precipitable water values are forecast to be higher than normal for this time of year. Thus there could be enough snow to have an impact on travel and even if mixed precipitation develops and limits snow amounts travel could still be impacted. So definitely something to keep an eye on along with the systems for Monday and Tuesday. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... Through 18Z Sunday...VFR conditions and light winds are expected through 03Z Sunday. Mid and high level clouds will continue to increase through the day today with scattered to broken ceilings between 9000 and 12000 feet expected by 00z this evening. A gradual lowering of the ceilings is expected as we head through the evening hours ahead of a weakening upper level disturbance. Light snow will move across the region from west to east after 03Z with a period of 3-6 hours of light snowfall p across the region. The best chances for IFR visibilities will be at KMSS and KSLK where models are indicating the steadiest snowfall while most other locations should see only reductions to MVFR visibilities under the light snow. By 04Z, we should see ceilings drop to 1800 to 2500 ft across the New York terminals and spread eastward to the Vermont terminals by 07Z. Outlook... Sunday Night: VFR. NO SIG WX. Washingtons Birthday: Mainly VFR, with areas MVFR and IFR possible. Likely SN. Monday Night: MVFR. Chance SN. Tuesday: Mainly MVFR and IFR, with local VFR possible. Definite SN. Tuesday Night: VFR. Chance SN. Wednesday: VFR. NO SIG WX. Wednesday Night: VFR. NO SIG WX. Thursday: VFR. Chance SN. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...None. NY...None. && SYNOPSIS...Clay NEAR TERM...Clay/Hastings SHORT TERM...Evenson LONG TERM...Evenson AVIATION...Clay/Hastings
Hazardous weather outlook, Feb 13, 3:27 AM EST, 11 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Burlington VT 327 AM EST Sat Feb 13 2021 NYZ026>031-034-035-087-VTZ001>012-016>019-140830- Northern St. Lawrence-Northern Franklin-Eastern Clinton- Southeastern St. Lawrence-Southern Franklin-Western Clinton- Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle- Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia- Washington-Western Addison-Orange-Western Rutland-Windsor- Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland- 327 AM EST Sat Feb 13 2021 This Hazardous Weather Outlook is for northern New York, central Vermont, northeast Vermont, northwest Vermont and southern Vermont. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A period of accumulating snowfall is expected through the day on Monday with additional accumulating snowfall expected with a more potent system on Tuesday. A strong gradient is snowfall is expected across the North Country with the Tuesday system with the highest snow totals expected across southern Vermont and the lowest totals expected across northern Vermont and the St. Lawrence Valley. Another potent storm system looks poised to impact the North Country late Thursday into Friday with the possibility of snow, rain and/or a wintry mix possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Winter Storm Watches in Vermont, 2021Winter Storm Watches in New York, 2021Every winter storm watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.